The Ultimate APEX NIH Stroke Scale
Group A Exam Preparation Guide:
Questions with Detailed Rationales
for Certification Success
Q1. A patient opens eyes immediately and makes eye contact without
stimulation. What is the correct LOC (1a) score?
Answer: A. 0
Rationale: A score of 0 is assigned when the patient is alert and responds
spontaneously without requiring stimulation. The exam always begins with
LOC assessment.
Q2. A patient correctly states their age but cannot name the current
month despite repeated prompting. What is the LOC Questions (1b)
score?
Answer: B. 1
Rationale: NIHSS Item 1b requires answering both the month and age
correctly for a score of 0. One correct answer receives a score of 1; two
incorrect answers receive a score of 2.
Q3. A patient with vascular dementia gives incorrect answers to both
LOC questions. The daughter states this is baseline. How should this be
scored?
Answer: C. 2
,Rationale: The NIHSS is scored based on observed examination findings
regardless of underlying cause. Pre-existing conditions are not used to
adjust scores.
Q4. A patient opens and closes eyes on command but does not
perform grip-and-release with the right hand. What is the LOC
Commands (1c) score?
Answer: B. 1
Rationale: One command performed correctly out of two yields a score of
1. Two correct commands score 0; neither correct scores 2.
Q5. A patient opens eyes only to painful stimulation. What is the LOC
(1a) score?
Answer: C. 2
Rationale: Eye opening only to painful stimulation indicates the patient
"requires repeated stimulation to arouse," scoring 2. Score 3 is for
unresponsive patients.
Q6. A patient is intubated and cannot speak. How should LOC
Commands (1c) be scored?
Answer: A. 0 (if cognition is intact)
Rationale: For intubated patients, score 1c as 0 if the patient is alert
enough to understand commands. Do not penalize for physical inability to
demonstrate motor commands.
Q7. A patient states, "I don't know" to both LOC questions (month and
age). What is the correct score?
Answer: C. 2
,Rationale: Two incorrect responses or inability to answer both questions
scores 2. This reflects significant cognitive or language impairment.
Q8. The examiner asks the patient to open and close eyes and
grip/release the non-hemiplegic hand. The patient performs both
tasks. What score for 1c?
Answer: A. 0
Rationale: Successful completion of both tasks indicates intact command-
following ability, scoring 0.
Q9. A patient is alert but disoriented. What is the LOC (1a) score?
Answer: A. 0
Rationale: LOC (1a) scores arousal level, not orientation. As long as the
patient is awake and responsive, the score is 0 regardless of disorientation.
Q10. A patient requires verbal stimulation to arouse but responds
when spoken to. What is the LOC (1a) score?
Answer: B. 1
Rationale: A score of 1 is assigned when the patient is not alert but can be
aroused by minor stimulation (voice). Score 0 is for alert patients; score 2
requires vigorous stimulation.
Q11. How long must the arm be held up when scoring Motor Arm
(Item 5)?
Answer: 10 seconds
Rationale: NIHSS protocol requires the arm to be held extended for 10
seconds. The leg is held for 5 seconds.
, Q12. An arm drifts down but does not hit the bed within 10 seconds.
What is the Motor Arm score?
Answer: B. 1
Rationale: Drift without fully dropping to the bed scores 1. A score of 2 is
reserved for when the arm falls by gravity before 10 seconds.
Q13. An arm falls immediately after being lifted and has no effort
against gravity. What is the Motor Arm score?
Answer: C. 3
Rationale: No effort against gravity (arm falls immediately) scores 3. Score
4 is for no movement at all.
Q14. A patient has no movement at all in one arm. What is the Motor
Arm score?
Answer: D. 4
Rationale: Complete paralysis with no movement scores 4. This represents
the most severe motor deficit.
Q15. A patient can lift the leg but it drifts and hits the bed within 5
seconds. What is the Motor Leg score?
Answer: B. 1
Rationale: Drift that touches the bed within 5 seconds scores 1. Score 2 is
for drift that does not touch the bed, and score 3 for no lift against gravity.
Q16. A patient has an amputated arm. How is Motor Arm scored?
Answer: B. 4 (Untestable/UN)
Group A Exam Preparation Guide:
Questions with Detailed Rationales
for Certification Success
Q1. A patient opens eyes immediately and makes eye contact without
stimulation. What is the correct LOC (1a) score?
Answer: A. 0
Rationale: A score of 0 is assigned when the patient is alert and responds
spontaneously without requiring stimulation. The exam always begins with
LOC assessment.
Q2. A patient correctly states their age but cannot name the current
month despite repeated prompting. What is the LOC Questions (1b)
score?
Answer: B. 1
Rationale: NIHSS Item 1b requires answering both the month and age
correctly for a score of 0. One correct answer receives a score of 1; two
incorrect answers receive a score of 2.
Q3. A patient with vascular dementia gives incorrect answers to both
LOC questions. The daughter states this is baseline. How should this be
scored?
Answer: C. 2
,Rationale: The NIHSS is scored based on observed examination findings
regardless of underlying cause. Pre-existing conditions are not used to
adjust scores.
Q4. A patient opens and closes eyes on command but does not
perform grip-and-release with the right hand. What is the LOC
Commands (1c) score?
Answer: B. 1
Rationale: One command performed correctly out of two yields a score of
1. Two correct commands score 0; neither correct scores 2.
Q5. A patient opens eyes only to painful stimulation. What is the LOC
(1a) score?
Answer: C. 2
Rationale: Eye opening only to painful stimulation indicates the patient
"requires repeated stimulation to arouse," scoring 2. Score 3 is for
unresponsive patients.
Q6. A patient is intubated and cannot speak. How should LOC
Commands (1c) be scored?
Answer: A. 0 (if cognition is intact)
Rationale: For intubated patients, score 1c as 0 if the patient is alert
enough to understand commands. Do not penalize for physical inability to
demonstrate motor commands.
Q7. A patient states, "I don't know" to both LOC questions (month and
age). What is the correct score?
Answer: C. 2
,Rationale: Two incorrect responses or inability to answer both questions
scores 2. This reflects significant cognitive or language impairment.
Q8. The examiner asks the patient to open and close eyes and
grip/release the non-hemiplegic hand. The patient performs both
tasks. What score for 1c?
Answer: A. 0
Rationale: Successful completion of both tasks indicates intact command-
following ability, scoring 0.
Q9. A patient is alert but disoriented. What is the LOC (1a) score?
Answer: A. 0
Rationale: LOC (1a) scores arousal level, not orientation. As long as the
patient is awake and responsive, the score is 0 regardless of disorientation.
Q10. A patient requires verbal stimulation to arouse but responds
when spoken to. What is the LOC (1a) score?
Answer: B. 1
Rationale: A score of 1 is assigned when the patient is not alert but can be
aroused by minor stimulation (voice). Score 0 is for alert patients; score 2
requires vigorous stimulation.
Q11. How long must the arm be held up when scoring Motor Arm
(Item 5)?
Answer: 10 seconds
Rationale: NIHSS protocol requires the arm to be held extended for 10
seconds. The leg is held for 5 seconds.
, Q12. An arm drifts down but does not hit the bed within 10 seconds.
What is the Motor Arm score?
Answer: B. 1
Rationale: Drift without fully dropping to the bed scores 1. A score of 2 is
reserved for when the arm falls by gravity before 10 seconds.
Q13. An arm falls immediately after being lifted and has no effort
against gravity. What is the Motor Arm score?
Answer: C. 3
Rationale: No effort against gravity (arm falls immediately) scores 3. Score
4 is for no movement at all.
Q14. A patient has no movement at all in one arm. What is the Motor
Arm score?
Answer: D. 4
Rationale: Complete paralysis with no movement scores 4. This represents
the most severe motor deficit.
Q15. A patient can lift the leg but it drifts and hits the bed within 5
seconds. What is the Motor Leg score?
Answer: B. 1
Rationale: Drift that touches the bed within 5 seconds scores 1. Score 2 is
for drift that does not touch the bed, and score 3 for no lift against gravity.
Q16. A patient has an amputated arm. How is Motor Arm scored?
Answer: B. 4 (Untestable/UN)